Washington, 2014

High Wind and Strong Wind in Washington, December 11 to 12, 2014

December 11 to 12, 2014 · NWS SEW · 11 events in 11 counties and zones

A deep low moved north along the Washington coast but weakened with time. The strongest winds occurred inland from about Tacoma north.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A deep low moved north along the Washington coast but weakened with time. The strongest winds occurred inland from about Tacoma north. A Seattle Times article said there were 246,000 power customers affected, which would make this the highest impact storm of the season by a small margin.

Here is a Seattle Times article:

Vashon Highway Southwest between Southwest 112th Street and 116th Street is closed because of downed power lines.

The storm impacted nearly 246,000 customers.

Redmond police said 160th Avenue Northeast, between Northeast 83rd and Northeast 85th, remained closed Friday morning after scaffolding outside an apartment building under construction fell Thursday night.

The Point Defiance/Tahlequah ferry route is out of service until further notice because of storm damage to the Tahlequah terminal, according to Washington State Ferries. The alternate route is the North Vashon terminal.

Update at 6 a.m.: Puget Sound Energy says about 53,000 customers are without power in the utility’s service area.

Meanwhile, several school districts are closing schools or starting late as a result of power outages and blocked roads. Check here for updates.

The tree that was blocking Highway 203 at 124th Street Northeast, south of Duvall, has been cleared.

Original post: Utility crews are making progress in restoring power to tens of thousands of homes and businesses in Western Washington that lost power during last night’s windstorm.

Puget Sound Energy reported about 66,000 customers were still without power as of 4:30 a.m. Friday, down from a peak of nearly 105,000 at 1 a.m. Seattle City Light said just under 2,500 were in the dark as of 4:30 a.m.

The Snohomish County Public Utility District reported about 26,000 customers were without power.

Some school districts are observing modified schedules as a result of the storm.

In the Northshore School District, Timbercrest Junior High and Bear Creek and East Ridge elementary schools are closed Friday due to road closures and power outages. All other district schools will open two hours later than normal.

In the Everett School District, Everett High and Emerson and Woodside elementaries will be closed.

South Whidbey School District is closed.

In the Bethel School District in Pierce County, Roy Elementary School will start two hours late. The Toledo School District in Lewis County is also starting school two hours late.

Several streets are blocked by trees or debris, including state Highway 9 a mile north of Finn Settlement Road north of Arlington. Also, Highway 203 at 124th Street Northeast, south of Duvall, is blocked by a tree.

Officials say a tree fell onto the casino’s 18,000-gallon propane tank and started a large fire roughly 30 feet from the casino.

Winds have gradually died down. Thursday night, the National Weather Service recorded gusts of 50 mph at Seattle’s Alki Beach, 61 mph on Camano Island and 69 mph at the Whidbey Island Naval Air Station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 11, 3:00 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 11, 3:00 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST THU DEC 11 2014

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING RAINY WINDY
WEATHER TO WESTERN WASHINGTON TONIGHT. DAMAGING WINDS ARE LIKELY
ALONG THE COAST AND ALSO FOR SOME OF THE INTERIOR LOWLANDS. AN UPPER
TROUGH WILL MOVE THROUGH FRIDAY FOR SCATTERED SHOWERS. PARTLY SUNNY
SKIES ARE EXPECTED THIS WEEKEND...AND A WEAK FRONT COULD BRING LIGHT
RAIN AT TIMES EARLY NEXT WEEK.

&&

.SHORT TERM...THE EVOLUTION OF THE APPROACHING STRONG LOW PRESSURE
SYSTEM IS BEING MONITORED CLOSELY. THERE ARE NO BIG CHANGES TO THE
OVERALL FORECAST AND STRONG WINDS ARE STILL EXPECTED TO IMPACT WRN
WA LATE THIS AFTERNOON THROUGH TONIGHT. IR/WV SATELLITE IMAGERY
INDICATED THE SURFACE LOW LIKELY BOMBED OUT TO NEAR 970 MB EARLIER
THIS MORNING NEAR 130W/40N. THE LOW HAS BECOME A BIT LESS ORGANIZED
ON SATELLITE IMAGERY THIS AFTERNOON BUT BUOY26 JUST E OF THE LOW
STILL INDICATES A PRESSURE OF 973 MB AND STILL FALLING.
THEREFORE...THE CENTRAL PRESSURE HAS RISEN VERY LITTLE AND MAY NOT
FILL MUCH MORE BEFORE LANDFALL GIVEN THE AMOUNT OF INSTABILITY
IMPLIED BY THE NUMEROUS LIGHTNING STRIKES ALONG THE LOW TRACK. A
WARM FRONTAL FEATURE LIFTED NWD ACROSS WRN WA THIS MORNING AND NOW
THAT IT HAS LIFTED FAR ENOUGH N...THE SRN STREAM LOW WILL LIKELY
CONSOLIDATE AND DUMBBELL A LITTLE CLOSER TO THE COAST BEFORE
TRACKING NEAR TATOOSH THIS EVENING.

MESO MODELS STILL SHOW THE STRONGEST WINDS ALONG THE COAST AND
TIGHTEN GRADIENTS SUFFICIENTLY FOR STRONG WINDS INLAND AS WELL. HIGH
WIND WARNINGS REMAIN IN EFFECT FOR MOST OF WRN WA TONIGHT. STRONG
SLY WINDS WILL FIRST DEVELOP ALONG THE CENTRAL WA COAST AROUND 4-5
PM THEN SPREAD NWD. THE 4KM WRF-GFS SHOWS 40-45 KT SUSTAINED RIGHT
ALONG THE COAST SO WINDS SUSTAINED AT 40 WITH GUSTS 75 MPH STILL
SEEM LIKELY.

THE WIND FORECAST ACROSS THE INTERIOR IS A LITTLE LESS CERTAIN BUT
HIGH WIND GUSTS STILL SEEM LIKELY FOR A COUPLE REASONS. FIRST
OFF...LIGHTING OFFSHORE IS INDICATING A LOT OF LIFT AND INSTABILITY
WHICH SHOULD HELP BRING SOME OF THE 55 KT WIND AT 925 MB DOWN AS
SURFACE WIND GUSTS TO 60-65 MPH. WINDS ARE ALREADY GUSTING THIS
STRONG OVER WRN OREGON NEAR THE COAST AND SOME WILLAMETTE VALLEY
LOCATIONS LIKE EUGENE ARE GUSTING OVER 50 MPH LAST HOUR. THIS WILL
BE TRANSLATING NWD THE NEXT FEW HOURS. SECONDLY...HIGH RESOLUTION
MODELS DEVELOP A STRONG MESO LOW TO THE NE OF THE OLYMPICS. THIS
INDUCES VERY TIGHT PRESSURE GRADIENTS FROM ADMIRALTY INLET S THROUGH
PUGET SOUND. THE ECMWF/WRFGFS/HRRR ALL SHOW THIS OCCURRING. THIS
COULD GIVE A ONE-TWO PUNCH OF WIND TO PUGET SOUND/ADMIRALTY INLET.
THE FIRST...A 2-3 HOUR BURST OF WINDS WITH THE INITIAL BENT BACK
FEATURE AND PRESSURE RISES...AND A SECOND ASSOCIATED WITH THE MESO
LOW LATER IN THE EVENING.

ALL MODELS SHOW WINDS GRADUALLY EASING SHORTLY AFTER MIDNIGHT BUT IT
WILL REMAIN BREEZY INTO FRIDAY MORNING. IT WILL BE WEAKLY UNSTABLE
ALOFT SO A FEW RESIDUAL SHOWERS WILL CONTINUE AROUND THE AREA.
OVERALL IT WILL BE A MUCH QUIETER WEATHER DAY.

HIGH PRESSURE BUILDS OVER THE REGION THIS WEEKEND. THIS WILL PROVIDE
MOSTLY DRY WEATHER AND PARTIAL SUNSHINE. HIGH TEMPERATURES WILL BE
MAINLY IN THE 40S.

.LONG TERM...SPLIT FLOW BECOMES MORE PRONOUNCED NEXT WEEK. THIS
CREATES DIFFICULTY WITH THE EXTENDED FORECAST AS MODELS DO POORLY IN
SPLIT FLOW PATTERNS. THE GFS/ECMWF CURRENTLY BRING A WEAK SYSTEM
INTO WRN WA AROUND TUESDAY OR WEDNESDAY. IT IS ALSO POSSIBLE THE
SYSTEM COULD BYPASS WA TO THE S WITH CONTINUED DRY WEATHER. WILL
STICK WITH THE CURRENT GENERIC CHANCE OF RAIN/SHOWERS FOR NOW.

MERCER

&&

.HYDROLOGY...THE SKOKOMISH RIVER IS THE ONLY RIVER FLOODING AS OF
300 PM THIS AFTERNOON. FLOOD WATCHES/WARNINGS ARE NO LONGER IN
EFFECT FOR THE REMAINDER OF THE AREA AS THE THREAT HAS SUBSIDED. THE
ADDITIONAL RAIN THROUGH TONIGHT MAY TOTAL AN INCH OR SO BUT WILL NOT
BE HYDROLOGICALLY SIGNIFICANT. CURRENT FORECASTS SHOW THE SKOKOMISH
RIVER FALLING BELOW FLOOD SOMETIME FRIDAY EVENING. REFER TO THE
LATEST FLOOD STATEMENT FOR CURRENT DETAILS. OTHERWISE...FLOODING IS
UNLIKELY THIS WEEKEND THROUGH NEXT WEEK.

IN ADDITION TO THE FLOODING...A FEW LANDSLIDES HAVE OCCURRED ACROSS
THE AREA. THE RISK OF LANDSLIDES...ESPECIALLY IN AREAS WHERE THERE
ARE STEEP COASTAL BLUFFS OR STEEP HILLSIDES...WILL CONTINUE.

MERCER

&&

.AVIATION...RAIN IN ADVANCE OF UPCOMING SYSTEM IMPACTING MANY OF THE
TERMINAL SITES. MAIN IMPACT FROM THIS HAS BEEN CIGS STARTING TO
LOWER DOWN INTO MVFR AT CLM AND OLM...ALTHOUGH BULK OF SITES STILL
SEEING VFR CONDITIONS. RAINFALL ALSO IMPACTING VISIBILITIES TO SOME
DEGREE...MAINLY AT OLM...BLI AND PAE AT THE TIME OF THIS WRITING.
THIS LOOKS TO BE THE MAIN WAVE OF PRECIP...ALTHOUGH GETTING SOME
REDEVELOPMENT BEHIND CURRENT WAVE...MAINLY DUE TO UNSTABLE
CONDITIONS AROUND THE LOW. THIS INSTABILITY AND STRENGTH OF THE LOW
WILL GIVE RISE TO TURBULENCE CONCERNS. FURTHER REDEVELOPMENT OF RAIN
EXPECTED...KEEPING RISK OF PRECIP INTO THE EARLY HOURS FRIDAY
MORNING...BUT LIKELY TO BE MORE SCATTERED THAN WHAT HAS BEEN
OBSERVED SO FAR TODAY. WIND WILL BE THE STORY FOR THE LATE AFTERNOON
AND INTO TONIGHT...WITH STRONG AND GUSTY WINDS STARTING FIRST AT
SOUTHERNMOST TERMINALS BETWEEN 4-6 PM PST AND MOVING NORTHWARD AS
TIME PROGRESSES. THOUGHTS CONTINUE TO BE THAT THE TRANSITION FROM
CURRENT OBSERVED WINDS TO WHAT IS EXPECTED TO BE FAIRLY SUDDEN AND
THAT THE EVENT WILL BE FRONT LOADED...MEANING THAT STRONGEST WINDS
AND GUSTS EXPECTED IN THE FIRST 2-4 HOURS AFTER ONSET THEN SLOWLY
TAPERING OFF AFTERWARD THROUGH THE NIGHT TONIGHT. WINDS ARE EXPECTED
FALL BELOW 10 KT BY MID MORNING FRIDAY. SMR

KSEA...RAIN CURRENTLY OVER THE TERMINAL...EXPECTED TO CONTINUE
STEADILY THROUGH 00Z. MAY BE A BIT MORE SCATTERED AFTERWARD...BUT
LIKELY TO BE MORE ON THAN OFF THROUGH EARLY FRIDAY MORNING. VFR CIGS
EXPECTED THROUGH EARLY FRIDAY MORNING WITH MVFR CIGS POSSIBLE WITH
HEAVIER SHOWERS. SE WINDS 6 TO 8 KT WILL BECOME 10 TO 15 KT GUSTING
TO 25 KT AFTER 02Z BEFORE WINDS START TO SUBSIDE AFTER 12Z FRIDAY.
SMR

&&

.MARINE...LOW PRESSURE CONTINUES TO MAKE ITS WAY UP THE PACIFIC
COAST. WHILE STORM WARNING HAS GONE INTO EFFECT FOR COASTAL
WATERS...NOT SEEING WIND SPEEDS MEET THAT MARK JUST YET.
THIS...HOWEVER...IS NO CAUSE TO RELAX. CURRENT OBS OFF OREGON COAST
CONFIRM HIGH WIND SPEEDS ARE ON THEIR WAY. EXPECTING THEM TO START
ENTERING WASHINGTON COASTAL WATERS BETWEEN 3 AND 4 PM THIS AFTERNOON
AND CONTINUING INTO THE EVENING HOURS. AS THE LOW CONTINUES ITS TREK
NORTH...WILL BEGIN TO IMPACT INLAND WATERS AND THE STRAIT. THE
INHERITED STORM AND GALE WATCHES FOR THESE AREAS WILL BE UPGRADED TO
THEIR RESPECTIVE WARNINGS WITH THE AFTERNOON FORECAST PACKAGE. THE
STORM WARNING FOR THE NORTHERN INLAND WATERS...THE WEST AND EAST
STRAIT AND ADMIRALTY INLET GOES INTO EFFECT AT 6 PM PST...WITH THE
GALE WARNING FOR THE CENTRAL STRAIT AND PUGET SOUND/HOOD CANAL
STARTING AT THE SAME TIME. THIS WILL PUT ALL WATERS IN WESTERN WA
UNDER EITHER A STORM WARNING OR A GALE WARNING LATE THIS AFTERNOON
AND INTO TONIGHT BEFORE WINDS SLOWLY TAPER OFF DURING THE OVERNIGHT
HOURS.

WINDS WILL EASE AS THE LOW MOVES NORTH INTO BRITISH COLUMBIA FRIDAY
MORNING WITH HIGH PRESSURE BUILDING OVER THE AREA FRIDAY AFTERNOON.
GRADIENTS AND FLOW WILL BECOME OFFSHORE THROUGH THE WEEKEND. SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING ALL OF WESTERN WASHINGTON EXCLUDING THE
     EASTERN STRAIT OF JUAN DE FUCA AND THE MOUNTAINS.

     FLOOD WARNINGS FOR PORTIONS OF THE FORECAST AREA.

PZ...STORM WARNING IN EFFECT FOR THE COASTAL WATERS THROUGH FRIDAY
     MORNING AND IN EFFECT FOR THE ENTRANCES TO THE STRAIT OF JUAN
     DE FUCA...NORTHERN INLAND WATERS AND ADMIRALTY INLET FROM 6 PM
     PST THIS AFTERNOON THROUGH FRIDAY MORNING.

     GALE WARNING IN EFFECT FOR THE CENTRAL STRAIT OF JUAN DE FUCA
     AND PUGET SOUND AND HOOD CANAL FROM 6 PM PST THIS AFTERNOON
     THROUGH FRIDAY MORNING.

     SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON
     FOR THE STRAIT OF JUAN DE FUCA...NORTHERN INLAND
     WATERS...ADMIRALTY INLET AND PUGET SOUND AND HOOD CANAL.

     SMALL CRAFT ADVISORY IN EFFECT FOR SEVERE BAR CONDITIONS.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Dec 11, 3:03 PM PST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
303 PM PST THU DEC 11 2014

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-130030-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-
SEATTLE AND VICINITY-BREMERTON AND VICINITY-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
303 PM PST THU DEC 11 2014

...AN INCREASED RISK OF LANDSLIDES CONTINUES THROUGH FRIDAY IN
WESTERN WASHINGTON...

LOCALLY HEAVY RAIN IN THE PAST 24 HOURS COMBINED WITH HEAVY
RAINFALL THAT HAS FALLEN OVER THE PAST SEVERAL DAYS HAS CAUSED AN
INCREASE IN THE LANDSLIDE RISK ACROSS WESTERN WASHINGTON. THE RISK
OF LANDSLIDES WILL CONTINUE THROUGH FRIDAY. IN THE LAST 24 HOURS 1
TO NEARLY 3 INCHES OF RAIN HAS FALLEN IN THE OLYMPICS WITH
SIMILAR AMOUNTS IN THE NORTH CASCADES. IN THE LOWLANDS...RAINFALL
AMOUNTS WERE GENERALLY A HALF TO AROUND 2 INCHES. THIS IS ON TOP
OF THE HEAVY RAIN THAT FELL ON TUESDAY AND WEDNESDAY. THIS HAS
INCREASED SOIL MOISTURE LEVELS ACROSS WESTERN WASHINGTON PUTTING
EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN INCREASED RISK
OF LANDSLIDES.

WITH AN ELEVATED LANDSLIDE RISK...RAINFALL INDUCED LANDSLIDES ARE
POSSIBLE DURING BURSTS OF INTENSE RAINFALL OR WHEN THERE IS OR HAS
BEEN HEAVY RAINFALL OVER A PERIOD OF A DAY OR TWO AS NOTED IN THE
FORECAST ELEVATED RISK LEVEL. AREAS MOST SUSCEPTIBLE TO LANDSLIDES
UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP
HILLSIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO...AND THEN SCROLL
DOWN FOR THE LINKS TO THE LANDSLIDE THREAT PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
SHALLOW LANDSLIDE HAZARD MAP PAGE AND CLICK ON THE REPORT A
LANDSLIDE LINK. A LINK TO THE SHALLOW LANDSLIDE HAZARD MAP CAN
BE FOUND AT WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO...
AND THEN SCROLL DOWN TO THE WASHINGTON STATE LANDSLIDE SHALLOW
LANDSLIDE THREAT LINK.

WWW.WEATHER.GOV/SEATTLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Seattle and Vicinity

When
December 11, 7:30 PM PST to 11:40 PM PST
Where
Seattle and Vicinity forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$500,000
Reported by
Mesonet

Evergreen Point Floating Bridge had 40-44 mph sustained wind.|Point Robinson had 41 mph sustained wind. Some school districts had to cancel class, others started late.

High Wind, Admiralty Inlet Area

When
December 11, 7:45 PM PST to 11:40 PM PST
Where
Admiralty Inlet Area forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet

KNUW and Freeland had 40-46 mph sustained gusting 59-68 mph.

High Wind, Tacoma Area

When
December 11, 7:58 PM PST to 9:58 PM PST
Where
Tacoma Area forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$500,000
Reported by
ASOS

KTCM had 33g58 mph in an observation. A home in Gig Harbor had a tree fall on it.

Strong Wind, Southwest Interior

When
December 11, 8:00 PM PST to 10:00 PM PST
Where
Southwest Interior forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper

In Kelso, a 61-year-old man was taken to a hospital after a tree broke through the rafters of his house and hit him in his garage. Power companies estimate about 1 million in damage costs.

Strong Wind, East Puget Sound Lowlands

When
December 11, 8:00 PM PST to 10:00 PM PST
Where
East Puget Sound Lowlands forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper

Power companies estimate about 1/2 million in damage costs.

High Wind, Central Coast

When
December 11, 8:01 PM PST to 10:01 PM PST
Where
Central Coast forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

KHQM and WPT had 40-44 mph sustained wind.

High Wind, San Juan

When
December 11, 8:08 PM PST to 10:38 PM PST
Where
San Juan forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
Mesonet
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

Lopez Island had 40-53 mph sustained wind with 60-63 mph gusts.

High Wind, Western Whatcom County

When
December 11, 8:54 PM PST to December 12, 12:12 AM PST
Where
Western Whatcom County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet

Sandy Point Shores, KBLI, Bellingham mesonet, Ferndale all had high wind, 40-50 mph sustained with gusts in the 60s and a few gusts in the 70s.

High Wind, Hood Canal Area

When
December 11, 9:20 PM PST to 11:20 PM PST
Where
Hood Canal Area forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$500,000
Reported by
Department of Highways

Hood Canal Bridge had 40-46 mph sustained wind with 58-63 mph gusts. Power outages caused an estimated 500,000 in damage costs to the power utilities.

High Wind, Everett and Vicinity

When
December 11, 9:53 PM PST to 11:53 PM PST
Where
Everett and Vicinity forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

KPAE had 40-45 mph sustained wind with 59-62 mph gusts.

High Wind, Western Skagit County

When
December 11, 11:25 PM PST to December 12, 1:25 AM PST
Where
Western Skagit County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Mount Vernon had 40g58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546448, 546456, 546449, 548995, 548996, 546452, 546455, 546453, 546450, 546451, 546454.